Dealing with Fatigue due to DIPG
Many children with DIPG feel very tired from time to time, which can be distressing for the child and family. Children want to be able to play, go to school, and do all the things they used to enjoy doing. Fatigue (feeling very tired) can be caused by muscle weakness, low blood counts, nutritional deficiencies, stress, and certain medications or treatments, especially radiation therapy.
Many children experience a great deal of fatigue during and for a few weeks after radiation therapy; this is called radiation somnolence syndrome. Ask your doctor or radiation oncologist to explain this condition. It goes away by itself and usually does not require any treatment.
- Things you can do to help your child if they have chronic fatigue include:
- Planning important activities for the time of day when your child is usually most awake.
- Giving your child pain medicines or using some of the non-medicine methods of managing pain, as pain is often a cause of fatigue.
- Making sure your child gets adequate sleep/rest; consider putting a "DO NOT DISTURB" sign on the door when your child is resting during the day.
- Limiting visitors to allow for rest time.
- Letting your child go to school for just one class, or half a day if he/she can; consider home schooling or a tutor (if your child is unable to go to school for a full day). Also, your social worker can help arrange for a home tutor from the school system.
- Talking with your doctor or nurse practitioner to find out if using a stimulant medication would be helpful for your child. There may be stimulant medications that can be used if the other methods do not help. Some children become more fatigued as their disease becomes more advanced, often sleeping many hours a day. This can be scary for parents and other family members. Talk with your health care team about this. Allow your child to rest, but reassure your child that you are never far away and that you will be there when needed.